Teen given seizure pills for flu-like symptoms

Date: 
Wednesday, January 16, 2019 - 12:30

The moth­er of a teenage girl is call­ing on the To­ba­go House of As­sem­bly (THA) for jus­tice af­ter her daugh­ter was al­leged­ly pre­scribed seizure pills for flu-like symp­toms at the Canaan Health Cen­ter last Fri­day.

Allysa Price, 19, of Black Rock was al­leged­ly pre­scribed Clon­azepam.

A quick search of the in­ter­net re­vealed that Clon­azepam is a tran­quil­liz­er, giv­en to treat and pre­vent seizures, pan­ic dis­or­der, and for the move­ment dis­or­der known as akathisia.

The girl’s sto­ry was post­ed on Face­book by her sis­ter on Mon­day evening.

“My daugh­ter went to the health cen­tre be­cause she was un­able to swal­low and had a fever, sore throat and pain in the back of her neck. She went on Fri­day morn­ing. They gave a pre­scrip­tion for a lot of med­ica­tions and I told her not to take them un­til she did re­search on them,” Sylvia Lind­say, Allysa’s moth­er told Guardian Me­dia.

The moth­er said the teenag­er, with­out re­search­ing the med­ica­tion, took the Clon­azepam.

“By the time I came home af­ter 9 pm she sat on my bed and was look­ing as though some­one had beat­en her. She said she was see­ing me in twos and threes,” Lind­say said.

She said her daugh­ter got worse on Sat­ur­day and com­plained of feel­ing weak and be­gan get­ting “very” ag­gres­sive with her sib­lings.

“By Sun­day morn­ing things got worse and she be­gan to get so ag­gres­sive, which was un­like her, that we had to call the po­lice. She was in a rage like a mad woman,” the moth­er added.

She said af­ter the po­lice left, her daugh­ter could not breathe prop­er­ly and was hav­ing se­vere chest pains.

“When I went to her she was on the step. We called the am­bu­lance, but there was none so my nephew took her to the hos­pi­tal.”

“By the time we got to the hos­pi­tal her eyes were rolling out of her head and she was froth­ing. She was rolling her hands and car­ry­ing on,” the moth­er cried.

The moth­er claimed that when the doc­tors at the hos­pi­tal saw Allysa’s pre­scrip­tion, they told her not to take any more of the tablets.

Reached for a com­ment on the fam­i­ly’s sto­ry, of­fi­cials at the To­ba­go Re­gion­al Health Au­thor­i­ty (TRHA) said the mat­ter is un­der in­ves­ti­ga­tion.

Allysa’s fam­i­ly in­di­cat­ed that Health Sec­re­tary Dr Agatha Car­ring­ton has been in touch with them and en­quired about the teenag­er’s health.

“We sent Allysa to Trinidad to get some at­ten­tion so when she gets back we will meet with the sec­re­tary and dis­cuss how we will move for­ward,” Lind­say told Guardian Me­dia.

- by Camille Mc Eachnie

Category: